|To Your Health
October, 2016 (Vol. 10, Issue 10)
Hormonal Contraceptive Use Can Be a Major Downer
By Editorial Staff
Hormonal contraception was introduced way back in 1960 with the release of the combined oral contraceptive pill (containing two hormones: estrogen and progestin). Now, more than 50 years later, an estimated 20 percent of women use some form of hormonal contraception worldwide, and in the U.S., that figure is significantly higher: more than 60 percent. Depression is also prevalent in women, who are more than twice as likely to experience symptoms than men. And that leads us to the troubling association between the two (contraceptive use and depression), as supported by recent research.
Women who use hormonal contraception are a whopping 40 percent more likely to experience symptoms of depression after only six months of use, according to the latest research published in the American Medical Association’s peer-reviewed journal JAMA Psychiatry.
The study tracked 1 million-plus women ages 15-34 for more than a decade. The risk increase was even more pronounced when evaluating specific contraception use: Progestin-only pills more than doubled the risk, while levonorgestrel IUD use tripled the risk. Risk also increased for users of hormone-based transdermal patches and vaginal rings.
While the researchers are quick to note that their findings don’t necessarily mean hormonal contraceptive use causes depression, the moral to this story is clear: All women should have an informed discussion with their health care provider regarding the relative risks and benefits of any type of contraception before initiating use.